Montana, 2018

High Wind in Montana, March 30, 2018

March 30, 2018 · NWS TFX · 6 events in 4 counties and zones

On March 30th, a 700 mb jet strengthened over Montana, while daytime warming yielded a deep, well-mixed boundary layer during the late morning and afternoon hours. In addition, a Canadian cold front began to push southward into North-Central Montana during the afternoon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

On March 30th, a 700 mb jet strengthened over Montana, while daytime warming yielded a deep, well-mixed boundary layer during the late morning and afternoon hours. In addition, a Canadian cold front began to push southward into North-Central Montana during the afternoon. Vertical mixing of the boundary layer ahead of and behind the front allowed the strong winds aloft to be transported down to the surface. Accordingly, several locations reported warning-criteria peak wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 30, 11:09 AM MST, 7 minutes earlier.

Area forecast discussion, Mar 30, 11:09 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1209 PM MDT Fri Mar 30 2018

...UPDATED AVIATION...

.UPDATE...

Advertised cold front is currently just south of Calgary in
Canada. Made a few updated based on current location and timing.
Some areas of Canada have received freezing drizzle with this
front passage. Confidence is low this will occur in our
area...although cannot rule out isolated to scattered freezing
rain/drizzle during the onset and end times of precip. Winds are
also starting to increase. As the front gets closer to the
region...still expected strong winds. Warm temperatures will also
be a result of these down sloping winds right before frontal
passage. Highlights will remain the same with this publish. Will
monitor the progression of the front. If widespread snow, freezing
precip, and rapid freezing of surface pavement become more and
more likely...an advisory for the lower levels may need to be
considered. Anglin

&&

.SYNOPSIS...

Expect strong winds to increase across northern and central
Montana today. By the afternoon, a cold front will press south
across the area, delivering the potential for rain/snow showers.
Temperatures plummet tonight with single digits expected across
northern and central Montana, with a very cold Saturday to follow.
We attempt to dry out by later this weekend before more active
weather returns by the beginning of next week.

&&

.AVIATION...
Updated 1158z.

A cold front will push south out of Canada this afternoon and
bring lowering ceilings...gusty winds...and areas of snow. MVFR to
IFR conditions are expected to spread with this front...starting
from KCTB to KHVR early afternoon...moving to KHLN to KGTF to
KLWT late afternoon...and the remainder of the area this evening.
Conditions improve after 12z_Saturday from KHLN to KGTF to KLWT
and north. South of this line lingering clouds and scattered snow
shower activity is possible...with some MVFR to brief IFR
conditions possible. Mountains will be obscured with snow. Strong
winds ahead and along the front are also expected. Anglin

&&

.HYDROLOGY...
Updated 300 PM.

The areal flood advisory for Chouteau County has been cancelled.
Flooding impacts have diminished over the county.

The areal flood advisory for Teton, Pondera and Blaine Counties has
been extended until Friday, per local emergency managers report of
minor flooding impacts continuing in those regions.

With temperatures turning colder on Friday afternoon, snowmelt
should slow over the next few days. Brusda

&&

.PREV DISCUSSION...
/ISSUED 558 AM MDT Fri Mar 30 2018/

Today through Sunday...A lot of major changes remain right around
the corner, as we remain in a very active pattern areawide for the
next several days. Starting with today, we will continue to see a
warm front press northeast across central Montana, allowing for a
progressive shift in winds from the southwest. Aloft, a
strengthening H700 jet will advance across the state, increasing
surface winds into the afternoon hours as a deep, well mixed layer
develops. A closer look at short-range sounding data illustrates a
very interesting set up, with a very deep mixing heights across
the Plains. This will mean there will be no problem for strong
wind gusts to make it to the surface. Wind gusts will be strongest
along the Rocky Mountain front, with wind gusts up to 65 mph
possible, and will extend across the Plains of central Montana
through the afternoon and early evening hours. Given all of this,
the High Wind Watch in effect for central areas have been upgraded
to a warning today until 6PM MDT this evening. In addition to the
strong southwesterly winds, a fast moving canadian cold front will
dive south out of southern Alberta as early as late this morning
for CTB to HVR, to around mid-afternoon for central MT. Expect
this front to swing through northern and central MT, causing a
prominent wind shift as it passes with strong winds still expected
along and behind the front. With the aforementioned impressive
steep well-mixed layer due to develop later this afternoon
(aiding in MUCAPE ~400-600J/kg in spots), combined with supportive
frontogenetic ascent in the low levels as the front races south,
it is likely that rain/snow squalls will develop later this
afternoon, with the greater chances near or around terrain across
northern and central Montana. With these rain/snow showers being
more convective in nature, some higher terrain may experience
quick, heavy bursts in snowfall at times. Temperatures will
plummet quickly behind the front, with overnight lows likely
dipping into the single digits from south-central Montana on north
to along the Hi-Line. Winds will continue to diminish early
tonight and into the overnight hours as the H700 jet moves east,
and the mixed-layer decouples once the sun sets. However, spotty
snow showers will continue, primarily along the Divide, and for
areas of higher terrain in central MT due to northerly
winds/upslope flow. Best areas for potential impacts from snowfall
Friday afternoon through early Saturday morning will be along the
Divide, including Maria's pass and western Glacier where 6 to 8
inches of snow can be expected in this time frame. Combined with
strong winds, blowing snow may become a problem in these areas
through early Saturday. By later in the day on Saturday, we dry
out but stay very cold. Afternoon highs on Saturday will range
anywhere from 25 to 35 degrees below normal. Saturday afternoon
and night, a very quick, but weak shortwave trough will break out
some light rain/snow showers across far SW MT. Have increased
PoP's slightly from recent trends given just enough dynamic
support, combined with a stalled frontal boundary within the
vicinity. Sunday will be primarily dry across the area, as the
weak disturbance exits to the east. Winds shift back from the
southwest in the afternoon hours across the Plains, which will
bring temperatures back to the mid to upper 40's. KLG

Sunday night through Friday...Medium range models are in good
agreement bringing an upper level disturbance into the region.
Widespread snow is expected to develop Sunday night and continue
into Monday. Temperatures associated with this system are cold
enough to allow several inches of snow accumulation over the plains
with 6 to 12 inches possible in the mountains. Temperatures in north-
central Montana will remain below freezing on Monday but southwest
Montana will be warmer with less likelihood of snow accumulations. A
warming trend is expected Tuesday through Thursday as an unsettled
northwest flow aloft prevails across the region, but only isolated
to scattered rain and snow showers are expected and temperatures
will still remain below seasonal averages. By late in the week,
medium range models suggest that another push of cold Canadian air
is possible and could coincide with an atmospheric river pushing
into the Pacific Northwest. This suggests that an over-running
scenario could be possible for portions of Montana. For now have
introduced a chance for precipitation and will continue to monitor
models to see how they will evolve this possible event. mpj
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49   6  24  14 /  60  70  10  10
CTB  38   0  19   8 /  60  60  10  10
HLN  51  17  31  21 /  40  70  20  10
BZN  53  22  38  21 /  20  30  30  20
WEY  41  22  40  20 /  30  30  40  30
DLN  54  25  44  25 /  10  10  30  20
HVR  33   0  16   1 /  60  60   0   0
LWT  45   6  23  12 /  70  70  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MDT this evening Eastern Glacier...
Eastern Pondera...Eastern Teton...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

Winter Storm Warning until 6 AM MDT Saturday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

High Wind Warning until 6 PM MDT this evening Cascade...
Chouteau...Fergus...Judith Basin...Liberty.

Areal Flood Advisory for snowmelt remains in effect
until 845 PM MDT Friday for Blaine County.

Areal Flood Advisory for snowmelt in effect until 630 PM MDT
Friday for Teton and Pondera Counties.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Mar 30, 8:53 AM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
953 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       STANFORD                47.16N 110.22W
03/29/2018  M8.0 INCH        JUDITH BASIN       MT   CO-OP OBSERVER

            8 INCHES OF NEW SNOW FELL ON THURSDAY
            MORNING.

&&

BRUSDA
Special weather statement, Mar 30, 9:13 AM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1013 AM MDT Fri Mar 30 2018

MTZ010-011-044-045-301930-
Eastern Glacier-Hill-Toole-Liberty-
Including the cities of Cut Bank, Santa Rita, Havre, Rocky Boy,
Devon, Shelby, Ethridge, Galata, Chester, Joplin, Lothair,
and Whitlash
1013 AM MDT Fri Mar 30 2018

...Cold front with freezing rain and snow to arrive this
afternoon...

A strong cold front will move southward into North Central MT this
afternoon. The cold front should arrive in the Cut Bank area
around 1 PM and in the Havre area around 2 PM. Expect strong
winds ahead of the front, with the potential for some freezing
drizzle and snow to develop behind the cold front.

As colder air moves into the region and temperatures fall quickly
into the teens, expect the precipitation to change to all snow by
this evening. Visibility could be poor at times this afternoon
because of the combination of falling and blowing snow.
Additionally, roadways could become ice covered as wet roadways
freeze over.

Those with travel plans this afternoon should be prepared for poor
travel conditions and allow extra time to reach your destination.
Local storm report, Mar 30, 10:22 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1122 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     NON-TSTM WND GST DEEP CREEK RAWS         48.36N 113.11W
03/30/2018  M58 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8, DEEP CREEK RAWS.

&&

BRUSDA
Local storm report, Mar 30, 10:41 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1141 AM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 8 SE MARYSVILLE         46.68N 112.17W
03/30/2018  M45 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Mar 30, 11:03 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1203 PM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 5 WSW GREAT FALLS       47.47N 111.38W
03/30/2018  M57 MPH          CASCADE            MT   OFFICIAL NWS OBS

            57 MPH AT THE NWS GREAT FALLS OFFICE.

&&

BRUSDA

Event by event

6 high wind. Local standard time, as filed.

High Wind, Southern Lewis and Clark

When
March 30, 11:16 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

Trained spotter reported 59 mph peak gust 7-miles east of Marysville.

High Wind, Liberty

When
March 30, 12:17 PM MST
Where
Liberty forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Mesonet station recorded 58 mph peak gust 11-miles northwest of Joplin.

High Wind, Hill

When
March 30, 12:48 PM MST
Where
Hill forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Mesonet station recorded 59 mph peak gust 11-miles south of Rudyard.

High Wind, Chouteau

When
March 30, 1:09 PM MST
Where
Chouteau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Mesonet station recorded 58 mph peak gust 3-miles SSE of The Knees.

High Wind, Hill

When
March 30, 2:50 PM MST
Where
Hill forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

Montana DOT sensor recorded 61 mph peak wind gust 2-miles east of Inverness.

High Wind, Liberty

When
March 30, 2:58 PM MST
Where
Liberty forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Mesonet station recorded 61 mph peak wind gust 14-miles NNW of Joplin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738651, 738653, 738652, 738654, 738543, 738544.